Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 25, NWS Goodland, KS

May 13, 2021Cheyenne County, Kansas; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 13, 2021, 6:28 PM CDT for Cheyenne County, Kansas; Dundy County, Nebraska. It was in force for 47 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2021, 6:28 PM CDT (23:28 UTC)
Expired
May 13, 2021, 7:15 PM CDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, KS, Dundy County, NE

What was reported inside it

TimeReportWhereRemark
May 13, 6:40 PM CDTHAIL 0.755 Nnw Saint Francis, KSREPORT FROM MPING: DIME (0.75 IN.).
May 13, 6:49 PM CDTHAIL 1.756 Nw Saint Francis, KSREPORT FROM MPING: GOLF BALL (1.75 IN.).
May 13, 6:51 PM CDTHAIL 1.252 Nw Saint Francis, KS
May 13, 7:00 PM CDTHAIL 1.75Saint Francis, KSDISPATCH IN ST FRANCIS REPORTING HAIL SIZE RANGING FROM NICKEL TO GOLF BALL.
May 13, 7:06 PM CDTHAIL 1.751 E Saint Francis, KS
May 13, 7:11 PM CDTHAIL 1.75Wheeler, KS
May 13, 7:21 PM CDTHAIL 2Saint Francis, KSREPORT FROM MPING: HEN EGG (2.00 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WUUS53 KGLD 132328
SVRGLD
KSC023-NEC057-140015-
/O.NEW.KGLD.SV.W.0025.210513T2328Z-210514T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
528 PM MDT Thu May 13 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Central Cheyenne County in northwestern Kansas...
  South central Dundy County in southwestern Nebraska...

* Until 615 PM MDT/715 PM CDT/.

* At 528 PM MDT/628 PM CDT/, a severe thunderstorm was located 9
  miles north of St. Francis, moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  St. Francis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4001 10194 4003 10187 4003 10178 3977 10156
      3969 10194
TIME...MOT...LOC 2328Z 337DEG 17KT 3990 10184 

HAIL...1.00IN
WIND...60MPH
 
$$

AW
3 follow-up statements
469 
WWUS53 KGLD 132343
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
643 PM CDT Thu May 13 2021

NEC057-132353-
/O.CAN.KGLD.SV.W.0025.000000T0000Z-210514T0015Z/
Dundy NE-
643 PM CDT Thu May 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DUNDY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 3990 10194 3996 10183 3998 10174 3977 10156
      3969 10194
TIME...MOT...LOC 2343Z 337DEG 17KT 3983 10180 

$$

KSC023-140015-
/O.CON.KGLD.SV.W.0025.000000T0000Z-210514T0015Z/
Cheyenne KS-
643 PM CDT Thu May 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL CHEYENNE COUNTY IN NORTHWESTERN KANSAS...

At 643 PM CDT, a severe thunderstorm was located 4 miles north of St.
Francis, moving southeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
St. Francis and Wheeler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3990 10194 3996 10183 3998 10174 3977 10156
      3969 10194
TIME...MOT...LOC 2343Z 337DEG 17KT 3983 10180 

HAIL...1.50IN
WIND...60MPH
 
$$

AW
913 
WWUS53 KGLD 132357
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
657 PM CDT Thu May 13 2021

KSC023-140015-
/O.CON.KGLD.SV.W.0025.000000T0000Z-210514T0015Z/
Cheyenne KS-
657 PM CDT Thu May 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL CHEYENNE COUNTY IN NORTHWESTERN KANSAS...

At 656 PM CDT, a severe thunderstorm was located over St. Francis,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
St. Francis and Wheeler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3991 10186 3993 10182 3994 10171 3977 10156
      3970 10188
TIME...MOT...LOC 2356Z 337DEG 17KT 3977 10177 

HAIL...1.25IN
WIND...60MPH
 
$$

AW
353 
WWUS53 KGLD 140015
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
715 PM CDT Thu May 13 2021

KSC023-140024-
/O.EXP.KGLD.SV.W.0025.000000T0000Z-210514T0015Z/
Cheyenne KS-
715 PM CDT Thu May 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHEYENNE COUNTY IN
NORTHWESTERN KANSAS WILL EXPIRE AT 715 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
Central and South Central Cheyenne County until 7:45 PM MDT.

LAT...LON 3991 10186 3993 10182 3994 10171 3977 10156
      3970 10188
TIME...MOT...LOC 0014Z 337DEG 17KT 3970 10173 

$$

AW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:59 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 13, 2:59 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
159 PM MDT Thu May 13 2021

.SHORT TERM...(This evening through Sunday)
Issued at 130 PM MDT Thu May 13 2021

Two areas of concern for convection this afternoon and tonight.
First, along a surface trough in northeast Colorado. Cumulus has
developed there but updrafts are struggling to be sustained.
Moisture is limited, lower 40 dew points, and lift is also weak,
though there may be an embedded impulse in the northwest flow
aloft arriving in a few hours. If storms manage to develop, they
would be in a highly-sheared, weakly unstable environment. An
isolated high based supercell capable of producing large hail and
gusty winds cannot be ruled out, but probabilities are low.
Second, watching for more widespread convection to develop
upstream in west central Nebraska. CAMs in better agreement here
that convection will merge into an MCS-type of cluster and move
southeast tonight, impacting, or perhaps just grazing, the
northeast forecast area from McCook to Hill City through 06z.
Primary hazard with that complex will be gusty winds. Otherwise,
low temperatures will fall into the upper 40s to lower 50s with
clearing skies late.

For Friday, surface front will move through in the morning and
expected to be in southwest Kansas by the afternoon, leaving the
forecast area in a post frontal upslope regime. Still in a
northwest flow aloft on the downside of an upper ridge, with
another weak impulse coming through in the afternoon/evening.
Storms are expected to initiate off of the higher terrain in
eastern Colorado and propogate to the east. Large hail and
damaging winds will be possible and the entire area is in a
marginal risk for severe storms. Timing details a little uncertain
at this point, but pattern would suggest late afternoon through
the evening hours as the best chances. High temperatures will be
in the upper 70s and lows Friday night in the upper 40s to lower
50s.

For Saturday, will continue to be in a moist upslope pattern in
the low levels with the old front stalled near the Oklahoma border
area. Upper pattern becomes more zonal with the ridge axis nearly
overhead. Another in the series of impulses comes out of the
central Rockies in the afternoon and evening. So, storms should
initiate once again on the higher terrain and propagate eastward,
with the Palmer Divide perhaps a favored area. Instability will be
adequate for severe storms, but deep layer shear is lower
compared to previous days with the loss of northwest flow, which
may temper the severe threat. High temperatures will be in the
lower 70s and lows Saturday night in the upper 40s to lower 50s.

For Sunday, upper ridging persists ahead of a closed low
approaching the Four Corners. However, appears to be another
impulse coming out of Colorado in the afternoon. Location of the
surface boundary, which may drift north as a warm front, will
also play a role in convection. Instability will be adequate but
once again deep layer shear will be marginal. So, will more or
less be a consistency forecast with not much overall change in the
pattern compared to previous days, with scattered afternoon and
evening storms, marginally severe. High temperatures will be in
the lower 70s and lows Sunday night in the upper 40s to lower 50s.

.LONG TERM...(Monday through Thursday)
Issued at 159 PM MDT Thu May 13 2021

A busy and messy forecast continues for the long term period, with
chances for showers and thunderstorms each day. At the start of the
period, west to southwest flow is anticipated over the region as an
upper low gradually progresses into the Desert Southwest. To the
north, broad upper ridging spans the northern CONUS.

On Monday and Tuesday, the low and associated trough progress across
the Four Corners region with weak disturbances ejecting out ahead.
Precipitation chances prevail during this time, along with a
potential for thunderstorms in the afternoon and evening hours.

For Wednesday and Thursday, the latest guidance shows this system
tracking across the southern Plains, then taking a turn northward
along central/eastern Kansas. Am not sure if this track will hold
true, but as it looks now, precipitation chances persist on the
backside of the low as moisture wraps around.

Confidence remains low for this forecast due to model discrepancies
and the weather pattern in place. Additionally, while severe weather
cannot be ruled out, it seems to be limited for our area with the
higher risk being in the southern Plains where low/mid level
moisture and flow will be better.

High temperatures should be fairly steady through the period, with
only a slight increase from the mid 60s through low 70s on Monday to
the 70s region-wide for Thursday. Low temperatures range in the mid
40s to mid 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1110 AM MDT Thu May 13 2021

At KGLD....low probability that a thunderstorm will impact the
terminal 22z-00z this afternoon. Isolated thunderstorm development
possible, but not certain, along a surface trough in northeast
Colorado, which would move east during the afternoon. Otherwise,
VFR expected through the TAF period.

At KMCK...a chance of thunderstorms impacting the terminal tonight
between 00z-06z. Thunderstorms expected to develop in west central
Nebraska this afternoon and then move southeast this evening,
possibly as a cluster of thunderstorms. A brief period of gusty
wind may accompany the cluster as it moves through. Otherwise, VFR
expected through the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JBH
AVIATION...024
Hazardous weather outlook, May 13, 12:26 PM CDT, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1126 AM MDT Thu May 13 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141730-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1126 AM MDT Thu May 13 2021 /1226 PM CDT Thu May 13 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a low probability of severe thunderstorms developing in
northeast Colorado between 3-4 PM MT and moving east through early
this evening. If storms do develop, they would be capable of
producing large hail and gusty winds.

Tonight, a cluster of thunderstorms is expected to develop in west
central Nebraska and move into north central Kansas. This cluster of
storms may produce gusty winds and hail between 6 PM and midnight CT
as it moves through Red Willow, Decatur, Norton and Graham counties.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

There is a marginal risk for severe thunderstorms across the entire
Tri-State area both Friday and Saturday during the afternoon and
evening hours.

Thunderstorm chances continue across the entire area Sunday through
Wednesday. However, the risk of severe thunderstorms appears to be
low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 13, 4:59 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT THU MAY 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             6 NNE WAUNETA           40.38N 102.21W
05/13/2021  E0.88 INCH       YUMA               CO   PUBLIC

            A LOT OF NICKEL AND DIME SIZE HAIL. DEPTH OF
            HAIL WAS ABOUT ONE INCH. RELAYED VIA THIRD
            PARTY SO EXACT LOCATION IS UNKNOWN.

&&

JBH
Special weather statement, May 13, 5:13 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
413 PM MDT Thu May 13 2021

COZ090-NEZ079-132230-
Yuma County CO-Dundy NE-
413 PM MDT Thu May 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 430 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Wray, moving southeast at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Alvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4038 10205 4035 10205 4035 10201 4027 10190
      4020 10219 4035 10222 4039 10207
TIME...MOT...LOC 2213Z 324DEG 8KT 4027 10209

AW
Special weather statement, May 13, 5:26 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
426 PM MDT Thu May 13 2021

COZ090-NEZ079-132245-
Yuma County CO-Dundy NE-
426 PM MDT Thu May 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA AND
SOUTHWESTERN DUNDY COUNTIES UNTIL 445 PM MDT...

At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Haigler, or 14 miles northeast of Wray, moving
southeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Yuma
and southwestern Dundy Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4025 10213 4030 10198 4012 10175 4003 10203
TIME...MOT...LOC 2226Z 327DEG 28KT 4018 10199

AW
Local storm report, May 13, 6:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT THU MAY 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             2 E HAIGLER             40.02N 101.90W
05/13/2021  U1.50 INCH       DUNDY              NE   PUBLIC

            REPORT FROM MPING: PING PONG BALL (1.50
            IN.).

&&
Local storm report, May 13, 6:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT THU MAY 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             HAIGLER                 40.01N 101.94W
05/13/2021  M1.00 INCH       DUNDY              NE   TRAINED SPOTTER

&&

JN
Special weather statement, May 13, 6:25 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
525 PM MDT Thu May 13 2021

NEZ079-132345-
Dundy NE-
525 PM MDT Thu May 13 2021

...SPECIAL WEATHER STATEMENT...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Benkelman, moving east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Dundy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4009 10177 4017 10180 4030 10154 4009 10145
TIME...MOT...LOC 2325Z 255DEG 24KT 4016 10168

AW

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:41 PM CDTSevere Thunderstorm WarningGLDCheyenne49 min
May 13, 4:28 PM CDTSevere Thunderstorm WarningGLDDundy47 min
May 13, 5:13 PM CDTSpecial Weather StatementGLDDundy17 min
May 13, 5:26 PM CDTSpecial Weather StatementGLDDundy19 min
May 13, 6:25 PM CDTSpecial Weather StatementGLDDundy20 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.